Alert archive / Tennessee / Tornado Warnings in 2008
Tornado Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Apr 11, 2008, 4:02 PM EDT for Morgan County, Roane County, Tennessee. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2008, 4:02 PM EDT (20:02 UTC)
- Expired
- Apr 11, 2008, 5:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Morgan County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 4:20 PM EDT | FUNNEL CLOUD | 7 Ssw Wartburg, TN | THREE FUNNEL CLOUDS REPORTED NEAR MORGAN AND CUMBERLAND COUNTY LINE BY SPOTTER. |
| Apr 11, 4:35 PM EDT | TSTM WND DMG | Harriman, TN | SEVERAL TREES AND POWERLINES DOWN IN THE HARRIMAN AREA. |
| Apr 11, 4:50 PM EDT | TSTM WND DMG | 6 W Oliver Springs, TN | ONE TREE AND POWERLINES DOWN NEAR COALFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 4:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 112003
TORMRX
TNC129-145-112100-
/O.NEW.KMRX.TO.W.0004.080411T2002Z-080411T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EDT FRI APR 11 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN MORGAN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF WARTBURG...
NORTHERN ROANE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...ROCKWOOD...
* UNTIL 500 PM EDT
* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES WEST OF
ROCKWOOD...OR 6 MILES SOUTHEAST OF CROSSVILLE...MOVING EAST AT 50
MPH.
* THE TORNADO WILL BE NEAR...
6 MILES NORTH OF ROCKWOOD BY 415 PM EDT...
7 MILES SOUTH OF WARTBURG BY 425 PM EDT...
OLIVER SPRINGS AND 7 MILES NORTH OF OAK RIDGE BY 440 PM EDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR CENTRAL TENNESSEE.
LAT...LON 3618 8445 3611 8442 3609 8437 3606 8434
3591 8426 3585 8473 3593 8470 3599 8472
3603 8478 3605 8478 3623 8452
TIME...MOT...LOC 2002Z 251DEG 42KT 3591 8489
$$
DH1 follow-up statement
000
WWUS54 KMRX 112032
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT FRI APR 11 2008
TNC129-145-112100-
/O.CON.KMRX.TO.W.0004.000000T0000Z-080411T2100Z/
ROANE TN-MORGAN TN-
431 PM EDT FRI APR 11 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR MORGAN
AND ROANE COUNTIES...
AT 427 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD ON
THE MORGAN COUNY LINE. THIS TORNADO WAS LOCATED NEAR OAKDALE...OR 7
MILES SOUTH OF WARTBURG...MOVING EAST AT 33 MPH.
THE TORNADO WILL BE NEAR...
PETROS BY 445 PM EDT...
OLIVER SPRINGS AND 8 MILES NORTH OF OAK RIDGE BY 455 PM EDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR CENTRAL TENNESSEE.
LAT...LON 3618 8445 3611 8442 3609 8437 3606 8434
3591 8426 3585 8473 3593 8470 3599 8472
3603 8478 3605 8478 3623 8452
TIME...MOT...LOC 2031Z 249DEG 29KT 3601 8455
$$
GHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 11, 2:55 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 11, 2:55 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 255 PM EDT FRI APR 11 2008 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...STRONG CONVECTION WILL MOVE THROUGH THE AREA THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE. COLD WEATHER ON TAP FOR THE SHORT TERM. COLD FRONT WILL MOVE THROUGH AREA OVERNIGHT. CORE OF UPPER JET WILL PASS THROUGH THE AREA SAT DRYING OUT THE LAYER FAIRLY WELL. BREEZY WSW WINDS WILL RESULT IN WIND CHILLS READINGS IN THE 50S. A SPOKE OF CAA MOVES SE THROUGH THE AREA SATURDAY NIGHT. THIS RESULTS IN A STRENGTHENING INVERSION AROUND 6000 FT WHICH WILL TRAP STRATO-CU DECK. THIS WILL HOLD TEMPS UP SOME SAT NGT. YET ANOTHER SPOKE OF CAA WITH DEEPER MOISTURE MOVES IN ON SUNDAY. FREEZING LEVEL DROPS DOWN TO AROUND 3000 FT. BY SUNDAY EVENING LIGHT SNOW ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS. IT WILL BE MUCH COLDER THAN NORMAL SUNDAY NIGHT BUT CURRENTLY APPEARS MOST VALLEY LOCATIONS WILL REMAIN ABOVE FREEZING THANKS MAINLY TO CLOUD COVER. .LONG TERM (MONDAY THROUGH FRIDAY)...UPPER LOW TRACKING ACROSS THE CWA ON MONDAY BRINGING COLD AIR WITH IT. SUFFICIENT MOISTURE IS ALSO INDICATED TO KEEP CHANCE POPS GOING FOR MONDAY....THE HIGHEST CHANCES SHOULD BE IN THE NORTH WHERE THE BEST LIFT IS INDICATED. THICKNESS ANALYSIS INDICATE SNOW POSSIBLE FOR THE HIGHER ELEVATIONS INTO MORNING MORNING. STILL SOME UNCERTAINTY ON THE TRACK OF THE UPPER LOW WHICH WILL AFFECT TOTAL SNOW ACCUMULATIONS. LOW SHIFTS EAST OF THE AREA ON MONDAY NIGHT. RIDGE BUILDS INTO THE REGION ON TUESDAY BRINGING DRY WEATHER FOR TUESDAY THROUGH THURSDAY. MODELS INDICATING A WEAK FRONT APPROACHES FROM THE NORTH ON FRIDAY. WITH STILL UNCERTAINTY ON INTENSITY AND TIMING WILL KEEP FRIDAY DRY FOR NOW. STAYED NEAR MEX/HPC GUIDANCE NUMBERS FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 55 66 40 53 35 / 80 10 10 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 55 65 37 50 33 / 80 10 20 50 40 OAK RIDGE, TN 52 64 36 49 35 / 80 10 30 50 40 TRI CITIES AIRPORT, TN 55 65 37 49 31 / 90 20 30 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
Hazardous weather outlook, Apr 11, 4:59 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 459 AM EDT FRI APR 11 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 459 AM EDT FRI APR 11 2008 /359 AM CDT FRI APR 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE MAINLY THIS AFTERNOON AND EVENING. THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS IN EXCESS OF 50 MPH...AND HAIL OF PENNY SIZE OR LARGER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COLDER AIR AND A LOW PRESSURE SYSTEM WILL MOVE IN FOR THE WEEKEND ...AND IS EXPECTED TO PRODUCE SNOW SHOWERS OVER HIGHER TERRAIN WITH THE POSSIBILITY OF SOME LIGHT SNOW ACCUMULATIONS ACROSS THE HIGHEST ELEVATIONS. TEMPERATURES AT OR BELOW FREEZING WILL ALSO BE POSSIBLE ACROSS MUCH OF THE AREA ON MONDAY AND TUESDAY MORNINGS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TG
In the hours before
Special weather statement, Apr 11, 3:18 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 318 PM EDT FRI APR 11 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-120330- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA... LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE... MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY... GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON... ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP... PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE... COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON... DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON 318 PM EDT FRI APR 11 2008 /218 PM CDT FRI APR 11 2008/ ...STORMY WEATHER THIS EVENING TO BE FOLLOWED BY UNSEASONABLY COLD AIR FOR THE WEEKEND... A STRONG COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON WILL MOVE EAST INTO THE SOUTHERN APPALACHIANS TONIGHT. BREEZY SOUTHWEST WINDS WILL CONTINUE ACROSS THE REGION AHEAD OF THIS COLD FRONT. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING AS THIS FRONT APPROACHES. A FEW STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. ISOLATED TORNADOES ARE POSSIBLE. UNSEASONABLY COLD AIR WILL THEN MOVE INTO THE REGION THIS WEEKEND AND LINGER INTO EARLY NEXT WEEK...WITH TEMPERATURES FALLING SOME FIFTEEN TO TWENTY DEGREES BELOW NORMAL BY MONDAY. IN FACT... TEMPERATURES COULD FALL TO AROUND FREEZING BY MONDAY AND TUESDAY MORNINGS ACROSS MUCH OF THE REGION. SCATTERED SHOWERS WILL BE POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY NIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME SNOW SHOWERS WILL ALSO BE POSSIBLE ACROSS THE HIGHER ELEVATIONS...ESPECIALLY DURING THE NIGHTTIME HOURS. SOME LIGHT SNOW ACCUMULATIONS WILL ALSO BE POSSIBLE ACROSS THE MOUNTAINS. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TV OR RADIO STATION...FOR THE LATEST FORECASTS AND POSSIBLE ADVISORIES OR WARNINGS.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Sequatchie | 33 min |
| Apr 11, 3:49 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 56 min |
| Apr 11, 4:04 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 56 min |
| Apr 11, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Sequatchie | 41 min |
| Apr 11, 4:39 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 36 min |
| Apr 11, 4:46 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 29 min |
| Apr 11, 4:46 PM EDT | Tornado Warning | MRX | Anderson, Campbell, Scott | 44 min |
| Apr 11, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 50 min |
| Apr 11, 5:20 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Union | 40 min |
| Apr 11, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 63 min |
Nearby
Tornado Warnings in Tennessee, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.